Couldn't find what you looking for?

TRY OUR SEARCH!

I received the news that I have Graves' disease (besides a long time diabetic diagnosis) at my appointment last week. We immediately moved forward to discussing treatment options, and the doctor was quite pushy in his recommendation of radioactive iodine. Are there any side effects? There must be? Radioactive sounds serious and scary.

Loading...

Hi,

You have to know that radioactive iodine doesn’t have many side effects and as a matter of fact they are not that occur frequently. One of them is a sore throat and this one may occur few days after the treatment. This is not very serious side effect and can easily be treated. Second one is swelling of salivary glands. It is usually caused by iodine and not by radioactivity. This one also is not very dangerous. Third that I know of is nausea. Although it may occur it is usually mild and you can experience it few hours after the iodine administration.

As you can see the side effects are not really dangerous comparing to the benefits of the treatment.  

 

Reply

Loading...


What are some natural things one may do following radioactive iodine to reduce the appearance of swelling in the neck or stop further damage/enlargement?
Reply

Loading...

I understand what you're feeling. I received the diagnosis of Grave's disease late last month. My endocrinologist was very thorough, doing an untrasound as well as numerous blood tests. As an RN myself, I knew the various choices for treatment. Surgical removal: not an option, pretty much last line of care in my opinion. As for taking medication daily to depress the thyroid: side effects are potential liver damage & bone marrow depression....biggies as far as I'm concerned. No....I opted for the irradiated iodine. After a thryoid uptake test, in which you're given a test dose of the iodine, the a scan performed with a Geiger counter the next day. That tells the doctor how much the actual dose should be in order to be adequate. I needed a high dose. On the day of your actual appointment you need to have nothing to eat 2 hours prior. The nuclear Med doctor will actually give you the pills, after going over important information, such as drink a lot of water afterward that day. Stay away from infants & children. Sleep alone, no prolonged contact with adults. Use disposable utensils. Use your own bathroom if possible....flush twice, rinse the shower & sink well; wash hands often & well. When I got home that day, for some reason I was exhausted; you have to wait 2 more hours to eat after, so that didn't help. The next day (couldn't go to work in the hospital, obviously), I had some nausea. My voice has been raspy done about a week ago - I'm 2 weeks out now. A week ago I noticed my throat hurts to touch my neck in the front. Swallowing dry food hurts, so I take a bite, then a sip of some liquid to help with swallowing. This is nothing that keeps me from my work & daily activities, ibuprofen helps. My doc told me 3-4 weeks is normal to feel this way. I for for more lab work in a 2 weeks to be sure the dose of iodine worked. 10% of folks may need a second dose. Otherwise, we'll figure out how much synthroid I'll need, & go from there. I should feel better in a month or so. I hope this has helped you with your decision. Your doc is trying to get you treated because the stress of hyperthyroidism can bee a lot on your body, especially your heart. Please take care of yourself!
Reply

Loading...

I underwent the 151 treatment back in 2008 due to being diagnosed with Graves.  My father also had Graves and he had underwent the 151 treatment as well.  At the time I was diagnosed, my father was deceased so I could not ask him any questions.  However, he did find so I figured it was the best out of all treatments offerred as I am a health nut.  After the pill, I got very sick, which was discussed.  I was put on antibiotics and got healthy again.  It took some time for the doctor to get my Synthroid correct.  In fact, I never felt the same again so I did some research.  Most doctors do not do ALL the blood tests needed.  Mine failed to do the T3 and T4, with the reverse T3 and 4.  Most do TSH only due to the expense of the other tests.  After ALL the testing was done, I was short T3 and was put on Cytomel, twice daily.  I feel complete now.   Before I was fuzzy with slight headaches.  Always do your own homework.  Email me if you have any questions.  NOTE:  I also have been diagnosed with an autoimmune skin disorder on my shin called EG.  In researching, I have found out it can be from Graves.  Anyone have that?  Thx, Su


***this post is edited by moderator *** *** private e-mails not allowed*** Please read our Terms of Use

Reply

Loading...